Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Pittsburgh, PA

July 6, 2008Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2008, 2:35 PM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 2:35 PM EDT (18:35 UTC)
Expired
Jul 6, 2008, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:18 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 10:18 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1018 AM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS AFTERNOON INTO MONDAY...BRINGING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA
TUESDAY THROUGH THURSDAY RESULTING IN CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO REMOVE FOG AND NUDGE TEMPERATURES UP A DEGREE
WITH FEWER CLOUDS THIS MORNING. OTHERWISE PREVIOUS FORECAST
UNCHANGED.

AN UPPER TROUGH ACROSS THE WESTERN OH VALLEY WILL CONTINUE TO
EASTWARD...MOVING INTO THE EASTERN OH VALLEY BY TONIGHT. WILL
CONTINUE TO MENTION ISOLATED TO SCATTERED SHWRS/TSTMS TODAY ALONG
THE TROUGH AXIS AND TO THE EAST ACROSS PA/WV/MD...WITH MAINLY DRY
CONDITIONS ACROSS OH. ACTIVITY WILL DIMINISH TONIGHT AS THE
ATMOSPHERE STABILIZES. NEAR NORMAL TEMPERATURES WILL PREVAIL.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE UPPER TROUGH WILL EXIT INTO THE MID ATLANTIC REGION BY MONDAY
NIGHT. STILL EXPECT ISOLATED TO SCATTERED SHWRS/TSTMS EAST OF
PITTSBURGH MONDAY AS THE TROUGH SLOWLY EXITS. DRY CONDITIONS WILL
PREVAIL MONDAY NIGHT FOR ALL AREAS IN BETWEEN SYSTEMS. TEMPERATURES
WILL RISE TO SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT SYSTEM WILL APPROACH THE REGION TUESDAY...WITH THE
FRONTAL BAND LAYING UP ACROSS THE AREA TUESDAY NIGHT INTO
THURSDAY. GIVEN MODEL TIMING DIFFERENCES...WILL KEEP POPS
IN THE CHANCE CATEGORY FOR NOW THROUGH THURSDAY. FLAT RIDGING
IS PROGGED TO BUILD ACROSS THE AREA FRIDAY INTO SATURDAY FOR
DRY AND SEASONABLY WARM CONDITIONS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A MID LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION
THROUGH TUESDAY...KEEPING UNSETTLED WEATHER ACROSS AREA TERMINALS. A
LACK OF A BOUNDARY TO FOCUS CONVECTION WILL BE A LIMITING FACTOR. A
COLD FRONT WILL THEN CROSS WEDNESDAY BRINGING THE POTENTIAL FOR MORE
WIDESPREAD SHOWERS AND STORMS. HIGH PRESSURE WILL BUILD IN LATE
THURSDAY. GENERALLY MVFR CONDITIONS IN FOG IS EXPECTED THIS
MORNING...FOLLOWED BY GENERALLY VFR. WITH DIURNAL HEATING THIS
AFTERNOON...THERE WILL BE A FEW HOUR PERIOD WITH SCATTERED
STORMS...AROUND 20Z....WITH MVFR POSSIBLE. THIS TREND WILL CONTINUE
FOR SUNDAY NIGHT THROUGH TUESDAY...WITH IFR POSSIBLE IN AND NEAR
STORMS. GENERALLY VFR IS EXPECTED FOR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 3:04 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:56 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN JUL 6 2008

WVZ022-023-061900-
MONONGALIA WV-PRESTON WV-
156 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
TUNNELTON...MOVING NORTHWEST AT 8 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALBRIGHT...AMBLERSBURG...ANDERSON...ARTHURDALE...ATLANTIC...
  AUSTEN...BEECH RUN...BIRDS CREEK...BLASER...BORGMAN...BRETZ...
  BROWNS CHAPEL...BROWNS MILL...BRUCETON MILLS AND BUCKHORN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 6, 2:30 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 6 2008

WVZ022-023-061930-
MONONGALIA WV-PRESTON WV-
230 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF MASONTOWN...MOVING
NORTH AT 13 MPH. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS
WHICH WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN...ARTHURDALE...BRETZ...BROOKHAVEN...BROWNS
CHAPEL...BROWNS MILL...  BULL RUN...BURK...CASCADE...CLINTON
FURNACE...DELLSLOW...  GLADESVILLE...GREER...GUM SPRING...HERRING
AND HOG EYE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:24 PM EDTSevere Thunderstorm WarningPBZGreene, Washington27 min
Jul 6, 4:36 PM EDTFlash Flood WarningPBZAllegheny49 min
Jul 6, 7:03 PM EDTFlash Flood WarningPBZBelmont, Harrison55 min
Jul 6, 3:01 PM EDTFlash Flood WarningPBZMonongalia, Preston100 min
Jul 6, 3:20 PM EDTFlash Flood WarningPBZMarion94 min
Jul 6, 4:50 PM EDTFlash Flood WarningPBZMarshall94 min

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.